Alert archive / West Virginia / Frost Advisories in 2016
Frost Advisory 6, NWS Blacksburg, VA
NWS Blacksburg, VA issued this frost advisory at Oct 24, 2016, 3:45 PM EDT for 4 counties in West Virginia; 4 counties in Virginia. It took effect at Oct 25, 2016, 3:00 AM EDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Oct 24, 2016, 3:45 PM EDT (19:45 UTC)
- In effect from
- Oct 25, 2016, 3:00 AM EDT
- Expired
- Oct 25, 2016, 9:00 AM EDT
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
Counties Bath County, VA, Bland County, VA, Smyth County, VA, Tazewell County, VA, Greenbrier County, WV, Mercer County, WV, Monroe County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 72 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.8 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1277 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
446 WWUS71 KRNK 241945 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 345 PM EDT MON OCT 24 2016 ...FROST TONIGHT IN PARTS OF THE MOUNTAINS... .DIMINISHING WINDS AND CLOUD COVER WILL RESULT IN CONDITIONS FAVORABLE FOR FROST FORMATION OVERNIGHT. VAZ007-009-010-020-WVZ042>044-507-508-251300- /O.NEW.KRNK.FR.Y.0006.161025T0700Z-161025T1300Z/ TAZEWELL-SMYTH-BLAND-BATH-MERCER-SUMMERS-MONROE- EASTERN GREENBRIER-WESTERN GREENBRIER- INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND... HOT SPRINGS...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION... LEWISBURG...WHITE SULPHUR SPRINGS...ALDERSON...QUINWOOD...DUO... RAINELLE 345 PM EDT MON OCT 24 2016 ...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM EDT TUESDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 9 AM EDT TUESDAY. * LOCATIONS...BATH COUNTY VIRGINIA AND GREENBRIER COUNTY WEST VIRGINIA SOUTH TO SMYTH COUNTY VIRGINIA. * HAZARDS...WIDESPREAD FROST, ESPECIALLY IN SHELTERED VALLEYS. * TEMPERATURES...LOWS IN THE LOWER TO MID 30S. * TIMING...LATE TONIGHT INTO TUESDAY MORNING. * IMPACTS...SENSITIVE PLANTS AND CROPS WILL BE DAMAGED IF LEFT OUTSIDE AND UNCOVERED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$
3 follow-up statements
918 WWUS71 KRNK 250217 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 1017 PM EDT MON OCT 24 2016 ...FROST TONIGHT IN PARTS OF THE MOUNTAINS... .DIMINISHING WINDS AND CLEAR SKIES WILL RESULT IN CONDITIONS FAVORABLE FOR FROST FORMATION OVERNIGHT. VAZ007-009-010-020-WVZ042>044-507-508-251030- /O.CON.KRNK.FR.Y.0006.161025T0700Z-161025T1300Z/ TAZEWELL-SMYTH-BLAND-BATH-MERCER-SUMMERS-MONROE- EASTERN GREENBRIER-WESTERN GREENBRIER- INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND... HOT SPRINGS...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION... LEWISBURG...WHITE SULPHUR SPRINGS...ALDERSON...QUINWOOD...DUO... RAINELLE 1017 PM EDT MON OCT 24 2016 ...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM EDT TUESDAY... * LOCATIONS...BATH COUNTY VIRGINIA AND GREENBRIER COUNTY WEST VIRGINIA SOUTH TO SMYTH COUNTY VIRGINIA. * HAZARDS...WIDESPREAD FROST... ESPECIALLY IN SHELTERED VALLEYS. * TEMPERATURES...LOWS IN THE LOWER TO MID 30S. * TIMING...LATE TONIGHT INTO TUESDAY MORNING. * IMPACTS...SENSITIVE PLANTS AND CROPS WILL BE DAMAGED IF LEFT OUTSIDE AND UNCOVERED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$
247 WWUS71 KRNK 250729 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 329 AM EDT TUE OCT 25 2016 ...FROST ESPECIALLY ACROSS THE MOUNTAIN VALLEYS EARLY THIS MORNING... .LIGHT WINDS AND CLEAR SKIES WILL RESULT IN CONDITIONS FAVORABLE FOR FROST FORMATION THROUGH EARLY THIS MORNING. VAZ007-009-010-020-WVZ042>044-507-508-251300- /O.CON.KRNK.FR.Y.0006.000000T0000Z-161025T1300Z/ TAZEWELL-SMYTH-BLAND-BATH-MERCER-SUMMERS-MONROE- EASTERN GREENBRIER-WESTERN GREENBRIER- INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND... HOT SPRINGS...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION... LEWISBURG...WHITE SULPHUR SPRINGS...ALDERSON...QUINWOOD...DUO... RAINELLE 329 AM EDT TUE OCT 25 2016 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * LOCATIONS...BATH COUNTY VIRGINIA AND GREENBRIER COUNTY WEST VIRGINIA SOUTH TO SMYTH COUNTY VIRGINIA. * HAZARDS...AREAS OF FROST... ESPECIALLY IN THE VALLEYS. * TEMPERATURES...IN THE LOWER TO MID 30S. * TIMING...EARLY THIS MORNING. * IMPACTS...SENSITIVE PLANTS AND CROPS WILL BE DAMAGED IF LEFT OUTSIDE AND UNCOVERED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS EXPECTED. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$
117 WWUS71 KRNK 251306 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 906 AM EDT TUE OCT 25 2016 ...FROST THREAT HAS ENDED... .NEAR CALM WINDS AND TEMPERATURES IN THE 30S PRODUCED AREAS OF FROST EARLIER THIS MORNING. VAZ007-009-010-020-WVZ042>044-507-508-251415- /O.EXP.KRNK.FR.Y.0006.000000T0000Z-161025T1300Z/ TAZEWELL-SMYTH-BLAND-BATH-MERCER-SUMMERS-MONROE- EASTERN GREENBRIER-WESTERN GREENBRIER- INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND... HOT SPRINGS...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION... LEWISBURG...WHITE SULPHUR SPRINGS...ALDERSON...QUINWOOD...DUO... RAINELLE 906 AM EDT TUE OCT 25 2016 ...FROST ADVISORY EXPIRED AT 9 AM EDT THIS MORNING... TEMPERATURES WILL WARM INTO THE UPPER 40S TO MID 60S THIS AFTERNOON. THE THREAT OF FROST HAS ENDED FOR TODAY. THE GROWING SEASON HAS ENDED FOR SOUTHEAST WEST VIRGINA, SOUTHWEST VIRGINIA FROM THE ALLEGHNAY HIGHLANDS THROUGH THE NEW RIVER VALLEY AND INTO THE MOUNTAIN EMPIRE AREA, AND FOR THE NORTHWEST MOUNTAINS OF NORTH CAROLINA. THIS WILL BE THE FINAL FROST OR FREEZE ADVISORY, WATCH OR WARNING FOR THESE AREAS ISSUED BY THE NATIONAL WEATHER SERVICE IN BLACKSBURG UNTIL THE SPRING. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this frost advisory went out at Oct 24, 3:38 PM EDT, 7 minutes earlier.
Area forecast discussion, Oct 24, 3:38 PM EDT, 7 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 338 PM EDT Mon Oct 24 2016 .SYNOPSIS... A cold front from the Delmarva to the mid Mississippi Valley will continue to move southeast tonight, followed by high pressure. The high will move across the Great Lakes, Ohio Valley and Mid Atlantic region tonight through Tuesday night. Low pressure crossing the Great Lakes will push a cold front through our region on Thursday. && .NEAR TERM /THROUGH TUESDAY/... As of 315 PM EDT Monday... A cold front was approaching Danville at 18Z/2PM and extended west into Tennessee. This front will continue to move southeast this evening. Winds behind the front will gradually diminish tonight and turn from northwest to north. By Tuesday morning surface high pressure will be centered over the Ohio Valley with the ridge axis extending into western Virginia. Winds will become calm to light and variable late tonight in the west. Expecting some upslope lower cloud on the western slopes of southeast West Virginia this evening, but as winds weaken, the clouds will dissipate. Valleys west of the Blue Ridge have a high probability of frost tonight. A Frost Advisory will be issued for the overnight and early morning hours from Bath County to Smyth County Virginia. Surface dew points have dropped into the upper 30s to lower 40s. Haves used the coolest of the suite of guidance for minimum temperatures tonight. High, thin clouds begin to spread into the region from the west on Tuesday afternoon. Used MAV as guidance for maximum temperatures. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... As of 310 PM EDT Monday... High pressure will wedge down south east of the Blue Ridge Tuesday night into Wednesday. Heights increase over the wedge during the day Wednesday as a low pressure system enters the midwest. Moisture profiles are not overly impressive with this wedge, but could see overcast skies Tuesday night into Wednesday morning, then breaks in the clouds Wednesday afternoon. Even though overcast conditions are expected, it does not appear to be thick enough to produce any light rain or drizzle. However, flow is southeasterly within the wedge and will keep temperatures cooler than normal along and east of the Blue Ridge for Wednesday. Models are also hinting at breezy conditions across southwest Virginia Wednesday with a tight pressure gradient between the wedge of high pressure over the coastal piedmont and low pressure in the midwest. Southeasterly downslope flow may also aid in breezy and gusty conditions, especially if overcast skies break. At this time, wind speeds will not reach advisory criteria, but may gust up to 30 mph Wednesday afternoon and night. Low pressure will move from the midwest to the Ohio Valley Wednesday night. Pressure falls over the Ohio Valley will erode the wedge over the area by dawn Thursday. Prefrontal showers will then track over the mountains during the morning, then over the piedmont early Thursday afternoon. The cold front associated with this low will move over the area Thursday night and may produce a few evening showers across the mountains. Rainfall totals will range from up to a quarter of an inch /0.25/ along western slopes to a tenth /0.10/ across the rest of the mountains and east to the piedmont. Temperatures will be cooler than normal Wednesday with the wedge in play. Temperatures will range from the upper 50s to mid 60s. We will see slightly warmer temperatures (closer to normal) Thursday as morning showers exit and temperatures rebound ahead of the front Thursday night. && .LONG TERM /FRIDAY THROUGH MONDAY/... As of 300 PM EDT Monday... Weak high pressure will build over the region following the frontal passage Thursday night. The center of this surface high will sink south over the southeastern US Friday. Also stretched along the Gulf states will be an upper level ridge. Both of these high pressure systems will block moisture from returning into the region. Meanwhile, a low pressure system will track from the Great Lakes to New England Friday into Saturday. The associated front with this system will slowly move south across the forecast area Saturday and Saturday night. Since we have a ridge blocking the Gulf and bulk of the precipitation and energy will be with the parent low to the north, we are only forecasting scattered light showers north of 460 and sprinkles or just an increase in clouds south. Both the GFS and ECM are at odds with the forecast for Sunday and Monday. For now, we will keep conditions dry. Temperature will warm above normal Friday and Saturday with areas along the VA/NC border warming into the 70s. Temperatures cool down behind the front Sunday but are expected to remain above normal into early next week. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... As of 135 PM EDT Monday... Early this afternoon a dry cold front extended from the Delmarva peninsula into Tennessee. This front will move slowly southeast this afternoon and tonight. The pressure will rise behind the front tonight and Tuesday. By Tuesday morning the center of high will be over the Ohio Valley. Winds will be gusty from the northwest early this afternoon. Higher elevations in the Appalachians will have wind gusts of 15 to 25 knots. A the high builds in this evening winds will diminish. High confidence that wind speeds across southwest Virginia, southeast West Virginia and northwest North Carolina will be less then 10 knots after midnight tonight. Models were showing some upslope cloud cover this afternoon and evening on the western slopes of southeast West Virginia. Ceilings may lower to MVFR at KLWB but confidence is high that these lower clouds will stay to the north and west of the airport. Extended aviation discussion... Tuesday night and Wednesday...Potential for river valley fog in the mountain valleys with local vsby restrictions between 08-14Z each morning, otherwise widespread VFR. Patchy frost is likely too in the colder mountain valleys. Thursday...Low pressure is forecast to move across the upper midwest and into the Great lakes with a surface front crossing the Ohio Valley. Threat for showers and sub-VFR will be possible along this front which would impact the central Appalachians by Thursday. Attm, this does not appear that it will have a significant impact to our region. Biggest impact would be from Ohio Valley north into Great Lakes closer to the surface low. High pressure builds in from the northwest Friday, with potential MVFR ceilings at BLF/LWB before the high arrives. ANother front will cross through the region on Saturday with the potential for showers and MVFR ceilings in the mountains. However, models were still showing differences in the timing of the weekend system. && .FIRE WEATHER... As of 300 AM EDT Monday... Little or no rain has fallen across the northwest North Carolina Piedmont in the last 14 days. Conditions are becoming increasingly dry for western North Carolina, espcly just east of the Blue Ridge. Drying conditions will continue for this region again today, and for much of the upcoming work week. Passage of a dry cold front by this afternoon may pose control problems for any fires in the lee of the Blue Ridge, and especially for areas which have not seen rainfall. Greatest concern would be from Mount Airy, North Carolina, and areas to the southwest, including Pilot Mountain. Wind gusts of 15 to 25 mph are possible into this afternoon, coupled with humidity minimums in the 25 to 35 percent range which will cause added drying of smaller fuels. Therefore plan to include a headline for now in the fire weather forecast as a heads up for low humidity and gusty winds today. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS NEAR TERM...AMS SHORT TERM...RCS LONG TERM...RCS AVIATION...AMS/JH FIRE WEATHER...JH/PM
Hazardous weather outlook, Oct 24, 3:58 AM EDT, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 358 AM EDT MON OCT 24 2016 VAZ007-010-011-018>020-024-WVZ042>044-507-508-250800- TAZEWELL-BLAND-GILES-CRAIG-ALLEGHANY VA-BATH-ROCKBRIDGE-MERCER- SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER- 358 AM EDT MON OCT 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. LOW TEMPERATURES IN THE LOWER TO MID 30S MAY RESULT IN FROST DEVELOPMENT MAINLY ACROSS THE VALLEYS LATE TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>006-018>020-VAZ009-012>017-022-023-032>035-043>047-058-059- 250800- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-SMYTH-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE- BOTETOURT-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 358 AM EDT MON OCT 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
Frost Advisories in West Virginia, 2016Frost Advisories in Virginia, 2016Every frost advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.